Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 241, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 12, 2002, 5:06 AM CDT for Sedgwick County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2002, 5:06 AM CDT (10:06 UTC)
- Expired
- Jun 12, 2002, 6:00 AM CDT
- In force
- 54 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 9 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 10.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 8 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 121006
SVRICT
KSC173-121100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
506 AM CDT WED JUN 12 2002
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS
* UNTIL 600 AM CDT.
* AT 506 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES NORTHEAST
OF MOUNT HOPE TO 4 MILES SOUTH OF ANDALE TO 3 MILES SOUTH OF
CHENEY...OR ALONG A LINE EXTENDING FROM 20 MILES SOUTHEAST OF
HUTCHINSON TO 17 MILES WEST OF DOWNTOWN WICHITA TO 25 MILES WEST OF
DOWNTOWN WICHITA...MOVING EAST AT 40 MPH.
* THE SEVERE THUNDERSTORMS WILL BE
NEAR GODDARD AROUND 510 AM CDT...
NEAR MAIZE AROUND 515 AM CDT...
NEAR VALLEY CENTER AROUND 520 AM CDT...
NEAR DOWNTOWN WICHITA AROUND 525 AM CDT...
NEAR SOUTH WICHITA AROUND 535 AM CDT...
THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
WINDS UP TO 60 MILES AN HOUR...
VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...
STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT...WHILE LIGHTNING IS IN THE AREA.
REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
SEDGWICK COUNTY UNTIL 600 AM CDT.
LAT...LON 3789 9758 3770 9761 3760 9773 3753 9740
3766 9718 3787 9723
/DARMOFAL
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 4:05 AM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Jun 12, 4:05 AM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 405 AM CDT WED JUN 12 2002 THE MAIN CONCERN WITH THIS FORECAST WILL BE THE TIMING AND LOCATION FOR CONVECTION THROUGH THURSDAY MORNING. THE FIRST BATCH OF CONVECTION HAS PUSHED DOWN INTO SOUTHERN KANSAS. THIS TEMPORARILY SWITCHED THE WINDS TO A NORTHERLY DIRECTION WITH THE THUNDERSTORM OUTFLOW. HOWEVER...WINDS HAVE QUICKLY TURNED BACK TO THE SOUTH OVER MUCH OF OUR CWA. THE LOW LEVEL JET HAS CAUSED THUNDERSTORMS TO REDEVELOP ACROSS WESTERN OKLAHOMA. THIS ACTIVITY MAY EVOLVE INTO A COMPLEX AND TRACK ACROSS PORTIONS OF OUR CWA EARLY THIS MORNING. FURTHER THUNDERSTORM DEVELOPMENT MAY TAKE PLACE JUST ABOUT ANYWHERE THIS AFTERNOON. LOCATION OF THIS WILL DEPEND ON WHERE THE MANY DIFFERENT OUTFLOW BOUNDARIES SETUP. THEREFORE...WILL JUST BROADBRUSH THE AREA WITH LIKELY POPS. WILL ALSO EXTEND THE FLOOD WATCH FOR THE SAME AREAS THROUGH THIS AFTERNOON. BESIDES ANY CONVECTION THAT FORMS ON REMNANT OUTFLOW BOUNDARIES IN OUR AREA. A COMPLEX OF THUNDERSTORMS WILL DEVELOP AS UPSLOPE FLOW WILL INDUCE MORE CONVECTION IN SOUTHEAST COLORADO AND SOUTHWEST KANSAS. THIS WILL DEVELOP INTO AN MCS WHICH WILL TRACK SOUTHEASTWARD. IT IS TOO HARD TO TELL WHETHER OR NOT THIS COMPLEX WILL MOVE INTO OKLAHOMA AND MISS MUCH OF OUR CWA...OR BRING STRONG DAMAGING WINDS...AND MORE FLOODING ESPECIALLY ALONG THE OKLAHOMA BORDER. WITH SUCH UNCERTAINTY WILL CONTINUE CURRENT FORECAST WITH LOW CHANCE POPS NORTH...AND HIGH CHANCE POPS SOUTH. HOPEFULLY...MODELS WILL COME INTO BETTER AGREEMENT SO THE NEXT SHIFT WILL BE ABLE TO PINPOINT THE TRACK OF THE NEXT MCS. EITHER WAY...THE PRECIPITATION SHOULD COME TO AN END SOMETIME THURSDAY MORNING. TEMPERATURES WILL ALSO BE NOTICEABLY COOLER. SATURDAY THROUGH MONDAY LOOKS LIKE ANOTHER ACTIVE WEATHER PATTERN FOR KANSAS. NORTHWEST FLOW ALOFT WILL SEND DOWN THUNDERSTORM COMPLEXES ESPECIALLY AT NIGHT. THIS SHOULD HELP TO KEEP TEMPERATURES SLIGHTLY BELOW NORMAL. WILL GO CHANCE POPS THROUGH THE PERIOD. FCSTID =8/FRANK ICT 87 64 80 57 / 70 50 20 0 HUT 86 64 80 55 / 70 50 20 0 EWK 86 64 80 56 / 70 50 20 0 EQA 87 64 80 57 / 70 50 20 0 WLD 88 64 80 57 / 70 50 20 0 RSL 85 61 80 53 / 70 30 20 0 GBD 86 60 80 54 / 70 40 20 0 SLN 85 63 80 54 / 70 30 20 0 MPR 86 64 80 56 / 70 40 20 0 CFV 88 65 80 57 / 70 50 20 0 CNU 87 64 80 57 / 70 50 20 0 K88 87 64 80 57 / 70 50 20 0 .ICT... KS...FLOOD WATCH UNTIL 600 PMCDT WEDNESDAY FOR ZONES KSZ032>033...KSZ047>053...KSZ067>070...KSZ082>083...KSZ091>094...KSZ0 98.
In the hours before
Special weather statement, Jun 11, 11:54 PM CDT, 5 hours 12 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-120530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1154 PM CDT TUE JUN 11 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS DEACTIVATED OUR SKYWARN SPOTTER NETWORK. NNNN
Local storm report, Jun 12, 2:35 AM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
235 AM CDT WED JUN 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 PM 1 N BUNKER HILL KS 1.00 INCH HAIL
06/11/02 RUSSELL REPORTED BY TRAINED
SPOTTER
0402 PM 3 E BUNKER HILL KS 1.00 INCH HAIL
06/11/02 RUSSELL REPORTED BY LAW
ENFORCEMENT
0415 PM WILSON LAKE KS 1.75 INCH HAIL
06/11/02 RUSSELL
0430 PM WILSON KS 1.75 INCH HAIL
06/11/02 ELLSWORTH REPORTED BY CO-OP OBSERVER
0417 PM WILSON KS 1.00 INCH HAIL
06/11/02 ELLSWORTH REPORTED BY CO-OP OBSERVER
0427 PM WILSON KS 1.75 INCH HAIL
06/11/02 ELLSWORTH REPORTED BY TRAINED
SPOTTER
0428 PM LUCAS KS 1.00 INCH HAIL
06/11/02 RUSSELL REPORTED BY LAW
ENFORCEMENT
0425 PM 8 SW LINCOLN KS TORNADO
06/11/02 LINCOLN TRAINED SPOTTER REPORTED
ROPE TORNADO
0430 PM WILSON KS 2.75 INCH HAIL
06/11/02 ELLSWORTH REPORTED BY LAW
ENFORCEMENT
0427 PM 4 SW WILSON LAKE KS TORNADO
06/11/02 LINCOLN LAW ENFORCEMENT REPORTED
TORNADO ON THE GROUND MILE
MARKER 219 ON I-70
0440 PM 3 E WILSON KS 2.75 INCH HAIL
06/11/02 ELLSWORTH REPORTED BY TRAINED
SPOTTER
0442 PM 3 E WILSON KS 80 MPH TSTM WIND GUST
06/11/02 ELLSWORTH
0442 PM 4 S DORRANCE KS 1.00 INCH HAIL
06/11/02 RUSSELL REPORTED BY LAW
ENFORCEMENT
0433 PM 10 SW LINCOLN KS TORNADO
06/11/02 LINCOLN LAW ENFORCEMENT REPORTED
EXIT 222 ON I-70
0458 PM 9 NE BLACK WOLF KS 70 MPH TSTM WIND GUST
06/11/02 ELLSWORTH
0505 PM 4 S SYLVAN GROVE KS .75 INCH HAIL
06/11/02 LINCOLN REPORTED BY LAW
ENFORCEMENT
0518 PM 10 S SYLVAN GROVE KS 1.75 INCH HAIL
06/11/02 LINCOLN REPORTED BY LAW
ENFORCEMENT
0518 PM 10 S SYLVAN GROVE KS 1.25 INCH HAIL
06/11/02 LINCOLN REPORTED BY TRAINED
SPOTTER
0529 PM 8 S SYLVAN GROVE KS 1.75 INCH HAIL
06/11/02 LINCOLN REPORTED BY TRAINED
SPOTTER
BRWLocal storm report, Jun 12, 3:01 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
301 AM CDT WED JUN 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0537 PM 7 E KANOPOLIS LAKE KS TORNADO
06/11/02 ELLSWORTH TRAINED SPOTTER REPORTED
TORNADO ON GROUND
0531 PM 2 E ELLSWORTH KS TORNADO
06/11/02 ELLSWORTH LAW ENFORCEMENT REPORTED
TORNADO ON GROUND
0602 PM 4 E ELLSWORTH KS FLOOD
06/11/02 ELLSWORTH TRAINED SPOTTER REPORTED
WATER COVERING SECTIONS OF
HWY 111 EAST OF ELLSWORTH
0615 PM RUSH FIELD KS 90 MPH TSTM WIND GUST
06/11/02 ELLSWORTH
0622 PM 2 MARQUETTE KS 90 MPH TSTM WIND GUST
06/11/02 MCPHERSON
0623 PM 5 S MARQUETTE KS 85 MPH TSTM WIND GUST
06/11/02 MCPHERSON
0630 PM 8 S MARQUETTE KS 100 MPH TSTM WIND GUST
06/11/02 MCPHERSON TRAINED SPOTTER REPORTED 1
NORTH OF K4 ON U STREET.
0615 PM 2 S KNOPOLIS LAKE KS 90 MPH TSTM WIND GUST
06/11/02 ELLSWORTH
0640 PM GALT KS 80 MPH TSTM WIND GUST
06/11/02 RICE TRAINED SPOTTER REPORTED
POWER LINES DOWN
0635 PM 3 SW LINDSBORG KS 85 MPH TSTM WIND GUST
06/11/02 MCPHERSON
0621 PM 1 S KANOPOLIS LAKE KS 95 MPH TSTM WIND GUST
06/11/02 ELLSWORTH
0630 PM 3 N LITTLE RIVER KS 60 MPH TSTM WIND GUST
06/11/02 RICE
0644 PM LINDSBORG KS 90 MPH TSTM WIND GUST
06/11/02 MCPHERSON CO-OP OBSERVER REPORTED
SMALL TREES AND POWER LINES
DOWN
0644 PM LINDSBORG KS .75 INCH HAIL
06/11/02 MCPHERSON REPORTED BY CO-OP OBSERVER
0651 PM 3 S LINDSBORG KS .88 INCH HAIL
06/11/02 MCPHERSON
0719 PM 4 N CANTON KS 70 MPH TSTM WIND GUST
06/11/02 MCPHERSON
0802 PM MCPHERSON KS FLOOD
06/11/02 MCPHERSON LAW ENFORCEMENT REPORTED
WIDE AREA OF STREET
FLOODING REPORTED.
BRWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:13 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 62 min |
| Jun 11, 7:25 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 65 min |
| Jun 11, 7:40 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 65 min |
| Jun 11, 7:56 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 64 min |
| Jun 11, 8:02 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 58 min |
| Jun 11, 8:08 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 67 min |
| Jun 11, 8:13 PM CDT | Flash Flood Warning | ICT | McPherson | 6 hr |
| Jun 11, 8:36 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 54 min |
| Jun 11, 8:46 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 44 min |
| Jun 11, 9:00 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 60 min |
| Jun 11, 9:16 PM CDT | Severe Thunderstorm Warning | ICT | Reno, Rice | 59 min |
| Jun 11, 10:13 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 62 min |
| Jun 11, 10:14 PM CDT | Flash Flood Warning | ICT | Harvey | 6 hr |
| Jun 11, 10:28 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 62 min |
| Jun 11, 10:34 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 56 min |
| Jun 11, 11:06 PM CDT | Flash Flood Warning | ICT | Sedgwick | 6 hr |
| Jun 12, 1:05 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 55 min |
| Jun 12, 1:19 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 56 min |
| Jun 12, 1:48 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 57 min |
| Jun 12, 3:58 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 77 min |
| Jun 12, 6:47 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 43 min |
| Jun 12, 5:45 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 60 min |
| Jun 12, 5:49 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 56 min |
| Jun 12, 5:54 PM CDT | Tornado Warning | ICT | Cowley | 66 min |
| Jun 12, 5:56 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 64 min |
| Jun 12, 6:01 PM CDT | Tornado Warning | ICT | Harper, Sumner | 59 min |
| Jun 12, 6:16 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 59 min |
| Jun 12, 6:32 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 58 min |
| Jun 12, 6:37 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 68 min |
| Jun 12, 6:54 PM CDT | Tornado Warning | ICT | Cowley | 66 min |
| Jun 12, 6:56 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 79 min |
| Jun 12, 6:57 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harper | 78 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.